Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 337, NWS Memphis, TN

July 30, 2012Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 30, 2012, 6:56 PM CDT for Clay County, Greene County, Arkansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2012, 6:56 PM CDT (23:56 UTC)
Expired
Jul 30, 2012, 7:45 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 106 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:13 PM CDTHAIL 12 N Rector, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS54 KMEG 302356
SVRMEG
ARC021-055-310045-
/O.NEW.KMEG.SV.W.0337.120730T2356Z-120731T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
656 PM CDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 745 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF RECTOR...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENWAY
  AND RECTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3628 9008 3627 9009 3627 9011 3622 9015
      3617 9023 3615 9023 3612 9027 3634 9049
      3643 9040
TIME...MOT...LOC 2357Z 306DEG 18KT 3635 9040

$$

BORGHOFF
2 follow-up statements
123 
WWUS54 KMEG 310012
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT MON JUL 30 2012

ARC021-055-310045-
/O.CON.KMEG.SV.W.0337.000000T0000Z-120731T0045Z/
CLAY AR-GREENE AR-
712 PM CDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN GREENE AND SOUTHEASTERN CLAY COUNTIES...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
RECTOR...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENWAY...
RECTOR...HEUBNER...LEONARD...HARGRAVE CORNER...HOLLY ISLAND...BELL
CITY...PRATT...FRITZ...MOUNDS AND CROCKETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3628 9008 3627 9009 3627 9011 3622 9015
      3617 9023 3615 9023 3612 9027 3632 9043
      3640 9033
TIME...MOT...LOC 0012Z 312DEG 18KT 3630 9032

$$

BORGHOFF
520 
WWUS54 KMEG 310023
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CDT MON JUL 30 2012

ARC021-055-310045-
/O.CON.KMEG.SV.W.0337.000000T0000Z-120731T0045Z/
CLAY AR-GREENE AR-
723 PM CDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN GREENE AND SOUTHEASTERN CLAY COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR HARGRAVE CORNER...OR NEAR
RECTOR...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENWAY...
RECTOR...LEONARD...HARGRAVE CORNER...HOLLY ISLAND...BELL CITY AND
PRATT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3628 9008 3627 9009 3627 9011 3621 9016
      3617 9023 3615 9024 3628 9037 3636 9025
TIME...MOT...LOC 0023Z 306DEG 24KT 3626 9023

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:25 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 30, 6:25 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT MON JUL 30 2012

.UPDATE...

UPDATED AVIATION DISCUSSION BELOW.

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT MON JUL 30 2012/

UPDATE...UPDATE TO ADD EXCESSIVE HEAT WARNING TO AREAS WEST OF
THE MISSISSIPPI RIVER.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON JUL 30 2012/

DISCUSSION...
VERY DIFFICULT FORECAST TODAY...A TEDIOUS BALANCE BETWEEN
SCATTERED SHOWERS...VARIABLY CLOUDY SKIES HIGH DEW POINTS AND INTENSE
HEAT ALOFT TRYING TO BUILD EAST. CONFIDENCE IN THE FORECAST
REMAINS LOW. 2 PM TEMPERATURES RANGE FROM AROUND 100 DEGREES ALONG
A LINE FROM JONESBORO TO MARIANNA TO CLARKSDALE...TO ONLY IN THE
UPPER 80S IN PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI
CLOSER TO THE ALABAMA STATE LINE AND TENNESSEE RIVER. DEW POINTS
JUST TO THE WEST OF THE MIDSOUTH FALL OFF SHARPLY. DEW POINTS NEAR
JONESBORO AND WALNUT RIDGE REMAIN IN THE MIDDLE 70S...WHILE ONLY
40-50 MILES TO THE WEST MIDDLE 50S TO LOW 60S CAN BE FOUND. THE
DEW POINT AT TUPELO SEEMS TO BE AN ANOMALY AT 77 DEGREES WITH A
TEMPERATURE OF 91 RESULTING IN A HEAT INDEX APPROACHING 104.

NO STORMS HAVE EVEN BEGUN TO APPROACH SEVERE CRITERIA SO REMOVED
THE STRONG WORDING FROM THE HWO.

TEMPERATURES ARE MUCH HOTTER 50 MILES TO OUR WEST WITH AIR
TEMPERATURE READINGS OF 107 AND 108 AT SEVERAL REPORTING STATIONS
BATESVILLE TO SEARCY TO STUTTGART. HEAT INDICES EXCESS 110 IN THIS
REGION. MODELS CONTINUE TO INDICATE THIS HOTTER AIRMASS IS GOING
TO ENCROACH ON THE MIDSOUTH OVER THE NEXT DAY OR
TWO....HOWEVER...LIKE TODAY...CONVECTION MAY PLAY A ROLE IN HOW
HOT IT GETS.

THE RAPID REFRESH MODEL KEEPS SCATTERED SHOWERS GOING THROUGH THE
NIGHT AS DOES THE GFS AND NAM. RAIN CHANCES DO NOT LOOK QUITE AS
HIGH TOMORROW...BUT IT WOULD NOT SURPRISE ME TO SEE ANOTHER DAY
SIMILAR TO TODAY WITH SCATTERED SHOWERS PLAYING HAVOC WITH
TEMPERATURES ON THE LOCAL SCALE.

TOMORROW NIGHT AND REALLY THROUGH THE REMAINDER OF THE WORK
WEEK...THE PATTERN DOES NOT CHANGE SIGNIFICANTLY. HIGH PRESSURE AT
THE SURFACE AND A RIDGE ALOFT WILL REMAIN TO OUR WEST KEEPING MUCH
OF THE MIDSOUTH ON THE EDGE OF A NORTHWEST TO SOUTHEAST STORM
TRACK IN NORTHWEST FLOW. THIS IS A TYPICAL PATTERN WHERE WE COULD
SEE NOCTURNAL THUNDERSTORM COMPLEXES TRACK ACROSS THE AREA.
HOWEVER THESE FEATURES ARE NEARLY IMPOSSIBLE TO FORECAST WITH ANY
ACCURACY BEYOND 24 HOURS...AND GENERALLY IT IS BEST TO WAIT UNTIL
YOU SEE STORMS DEVELOPING BEFORE GETTING TOO EXCITED ABOUT THEM.

WILL ASSESS THE NEED FOR HEAT ADVISORIES ON A DAILY BASIS THE
NIGHT BEFORE BECAUSE OF THE HIGH DEGREE OF UNCERTAINTY WITH
RESPECT TO CONVECTION. HOWEVER WILL CONTINUE TO MENTION IT AS A
POSSIBLE THREAT IN THE HAZARDOUS WEATHER OUTLOOK. WILL NOT MENTION
STORMS DESPITE A NON-ZERO CHANCE FOR MCS ACTIVITY.

NEXT WEEKEND...GUIDANCE INDICATES THE TROUGH ALONG THE EAST COAST
WILL SHIFT EAST AND THE RIDGE WILL ENCOMPASS MUCH OF THE DEEP
SOUTH FROM TEXAS TO GEORGIA. THIS WOULD LIKELY RESULT IN WARMING
TEMPERATURES ACROSS THE MIDSOUTH WITH ONLY DISORGANIZED SCATTERED
AFTERNOON THUNDERSTORMS.

30/SIRMON

&&

.AVIATION...
00Z TAF CYCLE

A RATHER UNCERTAIN FORECAST TONIGHT WITH THUNDERSTORM DEVELOPMENT
CURRENTLY BEING CONFINED TO ONLY NORTHEAST ARKANSAS AT TAF
ISSUANCE TIME. SEVERAL MODELS SHOW ADDITIONAL DEVELOPMENT THIS
EVENING GIVEN VERY UNSTABLE CONDITIONS MAINLY NORTH AND EAST OF
KMEM. SINCE THE VCTS MENTION OF THE LAST TAF ISSUANCE WAS ONLY
THROUGH EARLY EVENING...DECIDED TO REMOVE IT COMPLETELY INSTEAD OF
EXTENDING IT FURTHER INTO THE FORECAST FOR NOW. HOWEVER...IF
ADDITIONAL CELLS DEVELOP THIS EVENING TAF AMENDMENTS WILL BE
NEEDED. CONFIDENCE ON EITHER SOLUTION IS ABOUT 50/50.

OTHERWISE...MAINLY VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE
FORECAST PERIOD. CEILINGS AND VISIBILITIES MAY BRIEFLY DROP TO
MVFR LEVELS IN THUNDERSTORMS BUT PROBABILITY OF THIS IS RATHER
LOW. WINDS WILL BE LIGHT TONIGHT AND THEN BECOME NORTH/
NORTHEASTERLY BEHIND A BOUNDARY TUESDAY.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76 102  79 100 /  30  20  20  20
MKL  73  96  73  97 /  30  20  20  20
JBR  76 100  75 102 /  20  20  20  20
TUP  76  93  76  96 /  50  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CRAIGHEAD-
     CROSS-LAWRENCE-LEE AR-PHILLIPS-POINSETT-ST. FRANCIS.

     HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRITTENDEN-
     GREENE-MISSISSIPPI-RANDOLPH.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR COAHOMA-DESOTO-
     PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR LAUDERDALE-SHELBY-
     TIPTON.

&&
Hazardous weather outlook, Jul 30, 3:42 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT MON JUL 30 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-312245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
342 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES HAVE BEEN POSTED
THROUGH THIS EVENING MAINLY ALONG AND WEST OF THE MISSISSIPPI
RIVER EXCLUDING THE MISSOURI BOOTHEEL. HEAT INDEX VALUES WILL
REACH OR EXCEED 105 DEGREES THIS AFTERNOON. THE HOTTEST LOCATIONS
MAY APPROACH 115 DEGREES.

LOW RELATIVE HUMIDITY COMBINED WITH DRY FUELS MAY CREATE AN
ELEVATED FIRE DANGER THIS AFTERNOON ACROSS EASTERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES MAY REACH OR EXCEED 105 DEGREES AT TIMES ACROSS
PARTS OF THE MIDSOUTH THIS WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:30 PM CDTExcessive Heat WarningMEGCraighead, Cross, Lawrence, Lee, Phillips, Poinsett and 1 more5 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.